Hail, Linn
- When
- May 28, 4:10 AM CST
- Where
- Linn County, 0.69 mi S of Mound City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.140, -94.820
An isolated severe thunderstorm caused hail, in the early morning hours of May 28, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An isolated severe thunderstorm caused hail, in the early morning hours of May 28, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 2:20 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 AM CDT SAT MAY 28 2011 .DISCUSSION... HIGH RESOLUTION CONVECTION ALLOWING MODELS (4KM WRF-ARW/WRF-NMM/3 KM HRRR) ARE IN GOOD AGREEMENT DEPICTING RAPIDLY DEVELOPING ELEVATED CONVECTIVE GROWTH PRIOR TO SUNRISE OVER SRN KANSAS...ON THE NOSE OF AN INCREASING LLJ AND NRN EDGE OF THE HIGHER MUCAPE RESERVOIR...AND IN A REGION OF H8 FRONTOGENETICAL FORCING. SATELLITE IMAGERY SHOWING A FILLING OF LOW CLOUDS AS WELL AS AC GROWTH INDICATES THIS PROCESS IS IN THE PROCESS OF EVOLVING AS FORECAST...AND MOST RECENT REGIONAL RADAR SCANS DEPICT TSTMS ERUPTING EVEN FASTER THAN MODELS WERE FORECASTING. THESE ELEVATED THUNDERSTORMS SHOULD GENERALLY MOVE IN AN ENELY DIRECTION CLIPPING THROUGH THE SRN CWA (GENERALLY SOUTH OF THE MISSOURI RIVER) DURING THE MORNING HOURS. OBJECTIVE ANALYSIS AND FORECAST SOUNDINGS SHOW RATHER POOR MIDLEVEL LAPSE RATES (ONLY AROUND 6 C/KM) AND MEAGER MUCAPE MEASURES (AOB 500 J/KG) FROM EAST CNTRL KANSAS THROUGH CNTRL MISSOURI...SUCH THAT ONLY SMALL HAIL WOULD BE EXPECTED IN THE STRONGEST STORMS THIS FAR NORTH. FAR MORE UNCERTAINTY EXISTS WITH RESPECT TO THE POTENTIAL FOR CONVECTIVE REDEVELOPMENT DURING THE AFTERNOON HOURS...AS MORE EXTENSIVE CLOUD COVER AND SUBSIDENCE BEHIND THE DEPARTING CONVECTIVE SYSTEM (AS WELL AS A LACK OF ANY DISCERNIBLE UPSTREAM WAVE TO AID IN LIFT AND BUILDING CAPPING ALOFT) MAY SERIOUSLY HAMPER SFC BASED (OR NEAR SFC BASED) CONVECTION. HOWEVER...IF THE EWD DEPARTING CONVECTION LEAVES A BETTER LOW LEVEL BOUNDARY...TO WHICH THE WARM FRONT CAN ADVECT NORTH TOWARDS...WHILE BREAKS IN CLOUD COVER ALLOW FOR DESTABILIZATION...A DEFINITE SEVERE THREAT WOULD EXIST GIVEN AMPLE DEEP LAYER AND BOUNDARY LAYER SHEAR AS WELL AS IMPROVING LAPSE RATES ALOFT SUPPORTING ALL MODES OF SEVERE WEATHER. WHILE THIS IS A HIGHLY CONTINGENT FORECAST...AND NOT NECESSARILY SUPPORTED BY THE VAST MAJORITY OF PREFERRED HIGH RESOLUTION OR COARSER OPERATIONAL MODELS...THE POTENTIAL IMPACTS OVER A HOLIDAY WEEKEND JUSTIFY A CHANCE POP MENTION AS WELL AS DISCUSSION WITHIN THE HAZARDOUS WEATHER OUTLOOK. SOMEWHAT BETTER CONFIDENCE DURING THE OVERNIGHT PERIOD...AS THE ISENTROPIC ASCENT PROCESS CURRENTLY TAKING PLACE IN SRN KANSAS WILL SHIFT INTO CNTRL/NRN KANSAS AND WRN/NRN MISSOURI IN RESPONSE TO BUILDING HEIGHTS ALOFT AND THE MORE INTENSE H7-H8 EML SURGING NORTH. OTHER THAN MODEL DISAGREEMENT WITH RESPECT TO PRECISE TIMING AND THE LATITUDINAL INITIATION POINT...ALL SOLUTIONS SHOW CONVECTION BLOSSOMING AS EARLY AS LATE EVENING...AND PROPAGATING NORTHEAST DURING THE OVERNIGHT. LARGE HAIL WILL CERTAINLY BE A PREVAILING THREAT WITH ANY AND ALL STORMS TONIGHT...AS UNUSUALLY HIGH MUCAPE (2000-3000 J/KG) AND ADVECTION OF HIGH THETA-E AIRMASS BY A 40-50KT LLJ BECOMES JUXTAPOSED WITH 0-6KM DEEP LAYER BULK SHEAR AROUND 50KT...SUPPORTING ELEVATED SUPERCELLULAR STRUCTURE. LOCATIONS MOST SUSCEPTIBLE TO MORE WIDESPREAD STORMS AND POTENTIAL SEVERE WEATHER APPEARS TO BE FROM THE KC METRO AREA NWD ALONG THE I-35 CORRIDOR. NWD ADVECTION OF THE VERY STRONG EML SHOULD LIFT STORMS INTO IOWA SHORTLY AFTER SUNRISE SUNDAY...ENVELOPING THE FORECAST AREA IN A HIGHLY CAPPED...WARM AND HUMID AIRMASS DURING THE MAJORITY OF THE DAYLIGHT HOURS. BASED ON TEMPERATURE FORECASTS ALOFT...PATTERN RECOGNITION...AND A WELL MIXED BOUNDARY LAYER...HAVE BOOSTED HIGHS SUNDAY INTO THE MID/UPPER 80S TO LOWER 90S ACROSS THE BOARD. THE ABNORMALLY WARM AND HUMID WEATHER WILL CONTINUE THROUGH MONDAY...AS SHORTWAVE ENERGY EJECTING INTO THE CNTRL/NRN HIGH PLAINS BECOMES ESSENTIALLY BLOCKED FROM ANY FURTHER EWD MOVEMENT DUE TO THE STRONG RIDGING OVER THE OHIO RIVER VALLEY. JET DYNAMICS LIFTING INTO THE UPPER MIDWEST MONDAY AFTERNOON AND EVENING SHOULD SUPPORT LINEAR THUNDERSTORM DEVELOPMENT ALONG A COLD FRONT...AND THROUGH MESOSCALE PROCESSES THIS LOW LEVEL BOUNDARY AND ASSOCIATED CONVECTIVE SYSTEM WILL GRADUALLY MOVE INTO NWRN MISSOURI BY TUESDAY MORNING...ALBEIT IN A DECAYING STATE AS IT REACHES THE CWA. WHILE A FEW LIMITED OPPORTUNITIES FOR PRECIPITATION WILL PREVAIL DURING THE MIDWEEK PERIOD...RETROGRESSION OF H5 594+DM RIDGING INTO THE SRN PLAINS WILL LARGELY PRECLUDE MORE EXTENSIVE CONVECTIVE DEVELOPMENT. NRN MISSOURI COULD CONCEIVABLY BE CLIPPED BY AN MCS IN THE RETROGRESSION PROCESS...BUT IN GENERAL THE MEDIUM RANGE PERIOD AND BEYOND INTO NEXT WEEKEND WILL CONTINUE TO BE CHARACTERIZED BY WARM AND HUMID WEATHER. 21 && .AVIATION... FOR THE 06Z TAFS...MARGINAL MVFR CEILINGS CONTINUE TO HANG AROUND THE REGION LATE TONIGHT...THOUGH CURRENTLY THE TERMINALS THEMSELVES ARE IN THE VFR RANGE. CEILINGS SHOULD FILL IN SOME TOWARDS THE MORNING HOURS AS THE LOW LEVEL JET KICKS IN AND CONVECTION ERUPTS ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI. HAVE BACKED OFF THE FORECAST THUNDERSTORMS FOR THE EARLY MORNING HOURS AS MUCH OF THE ACTIVITY LOOKS LIKE IT WILL BE TOO FAR SOUTH AND EAST TO EFFECT THE TERMINALS. HOWEVER...WITHOUT ANY EXPECTATION OF CONVECTION AT THE TERMINALS EARLY IN THE MORNING HAVE HEDGED DOWN VISIBILITIES INTO THE IFR RANGE FOR A FEW HOURS DURING THE EARLY MORNING. OTHERWISE...HAVE ADDED VICINITY THUNDERSTORMS TO THE AFTERNOON HOURS AS A WARM FRONT LIFTS TO NEAR THE MISSOURI RIVER. CONFIDENCE IN THE FORECAST AFTER THIS POINT GETS EVEN LOWER THAN IT ALREADY IS AS MUCH WILL DEPEND ON WHETHER OR NOT AFTERNOON CONVECTION DEVELOPS. ANTICIPATE MANY AMENDMENTS OVER THE NEXT 24 HOURS. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 502 AM CDT SAT MAY 28 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 502 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT AREAS ROUGHLY SOUTH OF A LINE FROM PAOLA TO BOONVILLE THIS MORNING. SOME OF THESE STORMS MAY CONTAIN HAIL UP TO THE SIZE OF NICKELS...WITH AN ISOLATED INSTANCE OF QUARTER SIZED HAIL POSSIBLE. SHOULD CLOUDS AND PRECIPITATION FROM THE ACTIVITY THIS MORNING CLEAR OUT...THE ATMOSPHERE MAY BECOME UNSTABLE BY THIS AFTERNOON TO ALLOW FOR THUNDERSTORMS TO REDEVELOP. IF THUNDERSTORMS CAN DEVELOP THIS AFTERNOON...THEY COULD QUICKLY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO...WITH THE LOCATIONS MOST SUSCEPTIBLE GENERALLY ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO KIRKSVILLE. HOWEVER...THIS THREAT IS HIGHLY CONTINGENT ON CLOUD COVER AND POTENTIAL INSTABILITY ACHIEVED. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS EVENING...AND CONTINUE THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND HEAVY RAINFALL WILL BE LIKELY WITH ANY OF THESE STORMS...WHICH WOULD AFFECT LOCATIONS GENERALLY ALONG AND NORTH OF THE LINE FROM KANSAS CITY TO MOBERLY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS SHOULD BE MOVING NORTH INTO IOWA SUNDAY MORNING...HOWEVER AN ISOLATED SEVERE STORM MAY LINGER IN FAR NORTHERN MISSOURI FOR A SHORT PERIOD AFTER SUNRISE SUNDAY. LARGE HAIL WOULD BE THE PRIMARY THREAT EARLY SUNDAY MORNING...BEFORE THE ACTIVITY MOVES NORTH OF THE OUTLOOK AREA. THUNDERSTORMS MAY BE POSSIBLE OVER NORTHEAST KANSAS AND THE NORTHERN THIRD OF MISSOURI LATE MONDAY NIGHT AND TUESDAY. A FEW DAMAGING WIND GUSTS MAY BE POSSIBLE IN FAR NORTHWEST MISSOURI...THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS MAY AFFECT PORTIONS OF NORTH CENTRAL AND NORTHEAST MISSOURI WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON...AND THEN AGAIN THIS EVENING FOR PARTS OF THE OUTLOOK AREA. 21
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT SAT MAY 28 2011
KSZ060-MOZ053-281045-
BATES MO-LINN KS-
502 AM CDT SAT MAY 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR LINN COUNTY IN EAST CENTRAL
KANSAS...AND WESTERN BATES COUNTY IN WEST CENTRAL MISSOURI UNTIL 545
AM CDT...
AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUND CITY...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PLEASANTON...RICH HILL...PRESCOTT...HUME...WORLAND...AMORET AND
FOSTER.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3804 9508 3811 9509 3829 9506 3836 9442
3805 9435 3806 9461 3803 9462 3803 9475
TIME...MOT...LOC 1003Z 263DEG 33KT 3814 9481
SFThe Pleasant Hill radar (KEAX), 89 km away, was scanning. The volume nearest the first event began at 10:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309850.